Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2004, 8:20 PM MDT for Chaves County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2004, 8:20 PM MDT (02:20 UTC)
- Expired
- Sep 29, 2004, 10:15 PM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 300220 FFWABQ NMC005-300415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 820 PM MDT WED SEP 29 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1015 PM MDT * AT 817 PM MDT...THE PUBLIC REPORTED HEAVY RAIN 10 MILES SOUTH OF ROSWELL. THE CLUSTER OF STRONG THUNDERSTORMS PRODUCING THE HEAVY RAIN WAS MOVING EAST AT 25 MPH. FLASH FLOODING OF LOW WATER CROSSINGS...NORMALLY DRY ARROYOS AND LOW LYING AREAS CAN BE EXPECTED ON FROM THE ROSWELL AREA SOUTHWARD ALONG HIGHWAY 285 TO NEAR HAGERMAN. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE... 9 MILES SOUTH OF ROSWELL AT 825 PM MDT 6 MILES NORTH OF DEXTER AT 835 PM MDT BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3343 10480 3298 10477 3300 10412 3344 10415 $$ KJ
2 follow-up statements
000 WGUS75 KABQ 300240 FFSABQ NMC005-300415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 840 PM MDT WED SEP 29 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND SOUTHERN CHAVES COUNTY IN NEW MEXICO UNTIL 1015 PM MDT... AT 840 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL ASSOCIATED WITH A CLUSTER OF STRONG THUNDERSTORMS BETWEEN ROSWELL AND DEXTER. THE STORMS WERE MOVING TOWARD THE EAST AT 20 TO 25 MPH. EXPECT ANOTHER 1/2 TO 1 INCH OF RAIN FROM THESE STORMS THROUGH 930 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL STREAMS AND ARROYOS...LOW WATER CROSSINGS AND POOR DRAINAGE AND LOW LYING AREAS. DANGEROUS FLOW MAY DEVELOP ALONG THE RIO FELIX...WALNUT AND ZUBI DRAWS. STATE AND COUNTY ROADS THROUGHOUT CENTRAL CHAVES COUNTY WILL BE ESPECIALLY VULNERABLE TO FLOODING GIVEN THE RECENT HEAVY RAINS THE PAST WEEK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
000 WGUS75 KABQ 300413 FFSABQ NMC005-300420- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1012 PM MDT WED SEP 29 2004 ...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR CENTRAL CHAVES COUNTY IN NEW MEXICO... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE INTENSE RAINFALL WAS SLOWING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR LOCALIZED FLOODING MAY CONTINUE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FAST MOVING WATER. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ 23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:00 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 29, 3:00 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED SEP 29 2004 CORRECTED SECOND PARAGRAPH. .DISCUSSION...CLOSED UPPER LEVEL LOW LOCATED OVER LAS VEGAS...NEVADA THIS AFTERNOON. TONIGHT...STRONG DYNAMICS WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER ALL BUT EAST CENTRAL AND NORTHEAST NM...WHERE ACTIVITY SHOULD REMAIN MORE ISOLATED UNTIL DYNAMICS ARRIVE OVER THAT AREA ON THURSDAY. POLAR JET WILL PRODUCE ENOUGH SHEAR IN THE VICINITY OF THE SACRAMENTO MOUNTAINS FOR SOME THUNDERSTORMS TO BECOME SEVERE UNTIL AROUND 8 PM THIS EVENING. THUS...SPC ISSUED A SEVERE THUNDERSTORM WATCH FOR THAT AREA. THE UPPER LOW IS STILL PROGGED TO LIFT AND OPEN INTO A TROUGH ON THURSDAY AS IT SWEEPS NORTHERN NM. A DRY SLOT WILL PUSH INTO THE WEST AS THIS HAPPENS...SO LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EAST WITH MAINLY ISOLATED ACTIVITY WEST. BY FRIDAY...MOST OF THE UPPER TROUGH WILL BE OVER THE UPPER MIDWEST...BUT SECONDARY SHORT WAVES WILL SWEEP NE NM IN NW FLOW ALOFT AS A BACK DOOR COLD FRONT SURGES INTO THE NE AND EAST CENTRAL PLAINS. MAINLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL FAVOR NORTHERN AND CENTRAL AREAS FRIDAY. FRIDAY NIGHT...A 15 TO 25 MPH EAST WIND BELOW CANYONS IN THE RIO GRANDE VALLEY WILL MOISTEN UP CENTRAL AND WESTERN AREAS ENOUGH FOR ISOLATED AFTERNOON CONVECTION ON SATURDAY NEAR AND EAST OF THE CONTINENTAL DIVIDE. THE EASTERN HALF OF THE AREA SHOULD ALSO SEE ISOLATED CONVECTION ON SATURDAY. SUNDAY LOOKS DRY WITH WEAK RIDGING OVER THE STATE...BUT ANOTHER UPPER LOW WILL SWEEP THE STATE MONDAY THROUGH AT LEAST TUESDAY WITH AT LEAST ISOLATED CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 045/067 039/069 040 44520 GALLUP.................... 041/065 031/067 033 44420 GRANTS.................... 040/065 033/068 034 44420 GLENWOOD.................. 045/075 040/077 040 44420 CHAMA..................... 034/055 029/056 028 44532 LOS ALAMOS................ 043/058 037/059 038 44532 RED RIVER................. 031/053 027/055 026 44342 TAOS...................... 038/061 031/064 032 44532 SANTA FE.................. 041/063 037/065 037 44532 SANTA FE AIRPORT.......... 045/066 040/068 040 44531 ESPANOLA.................. 043/067 038/070 038 44532 ALBUQUERQUE HEIGHTS....... 050/069 049/072 050 44521 ALBUQUERQUE VALLEY........ 045/071 045/074 046 44521 ALBUQUERQUE FOOTHILLS..... 047/067 047/070 047 44521 ALBUQUERQUE WEST MESA..... 049/069 048/072 048 44521 SOCORRO................... 046/074 048/074 045 44520 SANDIA PARK/CEDAR CREST... 044/064 040/062 036 44521 MORIARTY/ESTANCIA......... 039/070 035/069 031 44521 CARRIZOZO................. 046/072 045/073 041 44620 RUIDOSO................... 042/067 040/068 036 44631 RATON..................... 041/068 036/060 032 44232 LAS VEGAS................. 042/066 037/062 035 44332 ROY....................... 045/069 041/063 038 44232 CLAYTON................... 050/073 047/065 040 44132 SANTA ROSA................ 050/073 047/071 045 44231 TUCUMCARI................. 052/077 050/071 045 44232 FORT SUMNER............... 053/077 051/073 045 44232 CLOVIS.................... 051/076 051/073 045 44232 PORTALES.................. 052/077 052/074 046 44232 ROSWELL................... 054/080 053/079 051 44531 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 44
Hazardous weather outlook, Sep 29, 5:51 AM MDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT WED SEP 29 2004 NMZ001>021-026-301200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 551 AM MDT WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER... GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORM ACTIVITY. IN ADDITION...SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL CAUSING ARROYOS AND SMALL STREAMS TO RUN HIGH. THE BEST THREAT FOR PRECIPITATION WILL BE OVER THE WESTERN AND CENTRAL PARTS OF THE STATE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 46
In the hours before
Special weather statement, Sep 29, 2:25 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT WED SEP 29 2004 NMZ002-003-008-009-292230- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-WESTCENTRAL MOUNTAINS- 225 PM MDT WED SEP 29 2004 ...STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND NORTH CENTRAL NEW MEXICO... AT 210 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF STRONG FAST MOVING THUNDERSTORMS SWEEPING ACROSS SOUTHERN RIO ARRIBA AND WESTERN SANDOVAL COUNTIES. LOCALLY HEAVY RAINFALL...HAIL UP TO 1/2 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL AFFECT HIGHWAY 550 BETWEEN LYBROOK...CUBA AND SAN YSIDRO. THE STORMS WILL EVENTUALLY SPREAD INTO THE JEMEZ AND RIO CHAMA RIVER VALLEYS AND THE LOS ALAMOS AREA BEFORE 300 PM. SMALL HAIL FROM THESE PASSING STORMS MAY ACCUMULATE TO A DEPTH OF SEVERAL INCHES. SPOTTERS NEAR CUBA REPORTED THAT THE GROUND WAS COVERED BY PEA SIZE HAIL JUST AFTER 200 PM. ACROSS CENTRAL NEW MEXICO...SEVERAL STRONG THUNDERSTORMS WILL AFFECT THE MIDDLE RIO GRANDE VALLEY FROM BERNALILLO AND THE SANTA ANA PUEBLO REGION SOUTH TO BELEN. IN ADDITION TO HEAVY RAIN AND SMALL DIAMETER HAIL...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS. THE AIRMASS IS MOIST AND UNSTABLE ACROSS THE REGION. BECAUSE THE AIR ALOFT IS COLDER...FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. THE FUNNELS ARE SHORT LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. HOWEVER...SINCE THE FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. KJ
Special weather statement, Sep 29, 3:05 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 305 PM MDT WED SEP 29 2004 NMZ011-015-016-292130- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- 305 PM MDT WED SEP 29 2004 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST SOCORRO AND SOUTHWEST LINCOLN COUNTIES... AT 300 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST SOCORRO COUNTY AND NORTHERN PARTS OF THE TULAROSA VALLEY WEST OF HIGHWAY 54 IN SOUTHWEST LINCOLN COUNTY. ON THEIR CURRENT PATH...THE STORMS WILL BEGIN IMPACT AREAS BETWEEN CARRIZOZO AND OSCURO AFTER 330 PM. WIND GUSTS EXCEEDING 50 MPH...HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. KJ
Special weather statement, Sep 29, 8:15 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 815 PM MDT WED SEP 29 2004 NMZ016-017-019-026-300235- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS- GUADALUPE MOUNTAINS OF CHAVES COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 815 PM MDT WED SEP 29 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 848 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CHAVES AND LINCOLN COUNTIES HAS BEEN ALLOWED TO EXPIRE. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REMAIN SCATTERED OVER LINCOLN AND CHAVES COUNTY THE REST OF THE EVENING. BE PREPARED FOR LOCALLY HEAVY RAINS... SMALL HAIL...WIND GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 37 min |
| Sep 29, 6:57 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 63 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.